Alert archive / North Carolina / Special Weather Statements in 2012
Special Weather Statement, NWS Raleigh, NC
NWS Raleigh, NC issued this special weather statement at Apr 4, 2012, 2:17 PM EDT for Person County, North Carolina. It was in force for 43 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 4, 2012, 2:17 PM EDT (18:17 UTC)
- Expired
- Apr 4, 2012, 3:00 PM EDT
- In force
- 43 min
- Issued by
- NWS Raleigh, NC
County Person County, NC
The radar
The Raleigh/Durham radar (KRAX), 95 km from the middle of the area, began a volume at 18:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 4, 3:10 PM EDT | HAIL 0.25 | 2 S Roxboro, NC | QUARTER INCH HAIL REPORTED AT THE INTERSECTION OF U.S. 158 AND U.S. 501 |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.3 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 94 J/kg
- Mixed-layer CIN
- -189 J/kg
- Mixed-layer LCL
- 1161 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 167 m²/s²
- 0-3 km storm-relative helicity
- 146 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
216
WWUS82 KRAH 041817
SPSRAH
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
217 PM EDT WED APR 4 2012
NCZ007-041900-
PERSON-
217 PM EDT WED APR 4 2012
...A STRONG THUNDERSTORM WILL MOVE ACROSS THE CASWELL COUNTY LINE
INTO PERSON COUNTY THROUGH 300 PM EDT...
AT 213 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM ABOUT
9 MILES WEST OF CONCORD...OR 10 MILES NORTHWEST OF ROXBORO. THIS
STORM WAS MOVING SOUTHEAST AT 20 MPH. IT WILL CROSS THE COUNTY LINE
AROUND LEASBURG INTO PERSON COUNTY AROUND 230 PM...AND REACH THE
ROXBORO AREA AROUND 245 PM.
SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...BUSHY
FORK...CONCORD...AND ROXBORO.
HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
&&
LAT...LON 3643 7885 3624 7892 3630 7915 3652 7914
3653 7913
TIME...MOT...LOC 1813Z 303DEG 16KT 3643 7918
$$
13What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this special weather statement went out at Apr 4, 1:50 PM EDT, 27 minutes earlier.
Area forecast discussion, Apr 4, 1:50 PM EDT, 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 150 PM EDT WED APR 4 2012 .SYNOPSIS... A STRONG BACK DOOR COLD FRONT WILL APPROACH FROM THE NORTH THIS EVENING...THEN SURGE SOUTH THROUGH THE AREA LATE TONIGHT AND THURSDAY MORNING. MUCH COOLER TEMPERATURES ARE EXPECTED IN THE WAKE OF THE FRONT THURSDAY AND FRIDAY. && .NEAR TERM /TODAY AND TONIGHT/... AS OF 1000 AM WEDNESDAY... A MODEST MID-LEVEL SHORTWAVE MOVING THROUGH CENTRAL NORTH CAROLINA THIS MORNING HELPED TO INITIATE ISOLATED DEEP CONVECTION TOWARD KIXA AND KRWI AROUND SUNRISE...WITH JUST ENOUGH ELEVATED INSTABILITY AND STEEP LAPSE RATES NOTED AT LEAST ON FORECAST SOUNDINGS...SUCH AS THE KFAY NAM BUFR SOUNDING FOR 12Z TODAY...TO PROVIDE FOR ISOLATED SHOWERS AND THUNDERSTORMS. THE PRECIPITATION STARTED TO WANE DURING THE MID-MORNING HOURS...AND THIS PRECIPITATION AND ITS EVOLUTION WAS VERY WELL DEPICTED ON SOME OF THE 00Z WRF MODELS. WITH MSAS SHOWING A RELATIVE MINIMUM OF SURFACE-BASED LIFTED INDICES AND THETA-E OVER MUCH OF CENTRAL NORTH CAROLINA...AND IN SUBSIDENCE BEHIND THE MID-LEVEL WAVE AS FORECAST BY BOTH THE LATEST RUC AND NAM...THERE SHOULD BE LOW CHANCES FOR REDEVELOPMENT OF SHOWERS AND THUNDERSTORMS UNTIL LATER IN THE AFTERNOON. AT THAT POINT...BUFR SOUNDINGS FROM THE NAM SHOW AVAILABLE INSTABILITY STARTING TO INCREASE...AS LOW-LEVEL CIN IS OVERCOME AND LAPSE RATES ACTUALLY STEEPEN...TO AT LEAST 7C/KM FROM 1000-500MB ON BOTH THE LATEST NAM AND RUC. WHILE JET SUPPORT STAYS WELL TO THE NORTH IN THE MID- AND UPPER-LEVELS... AND LOW-LEVEL WINDS ARE NOT FORECAST TO BE TOO STRONG...ONLY ABOUT 10-15 KNOTS FROM 925MB THROUGH 850MB WHICH IS COINCIDENT WITH SOME OF THE LIGHTER WINDS ALOFT ON THE LATEST LOCAL AMDAR SOUNDINGS... 850MB CONVERGENCE INCREASES AND INVERTED-V-TYPE BUFR SOUNDINGS TAKE SHAPE BY LATE IN THE AFTERNOON...CONTINUING INTO THE EVENING. WITH THE FRONT TO THE NORTH AND SURFACE TROUGHINESS DEVELOPING TO THE WEST DURING THE DAY...THE LIKELY SCENARIO IS THAT DEEPER CONVECTION WILL DEVELOP TO OUR NORTH AND WEST AND MOVE SOUTHEAST ACROSS THE AREA EITHER PROPAGATING OR REGENERATING OFF OF ITS COOL POOL. SOME OF THE WRF GUIDANCE SUGGESTS MUCH OF THE PRECIPITATION STAYING NEAR THE VIRGINIA BORDER AND NEAR OR WEST OF THE YADKIN RIVER THROUGH LATE AFTERNOON...WHILE OTHERS SHOW A SURGE IN SHOWERS AND STORMS MOVING SOUTHEAST ALONG AND SOUTH OF U.S. 64. WHILE LOCATION IS UNCERTAIN...A LIKELY SCENARIO IS SOME DEVELOPMENT OF A CLUSTER OF STORMS MOVING OVER SOME PART OF CENTRAL NORTH CAROLINA LATE TODAY AND THIS EVENING WITH A POTENTIAL FOR DAMAGING WINDS. WET-BULB ZERO VALUES ARE LOW...SO HAIL IS ALSO A THREAT. THE CURRENT HAZARDOUS WEATHER OUTLOOK DISCUSSES THE TIMING AND PRIMARY THREAT OF DAMAGING WINDS WELL. HIGH TEMPERATURES SHOULD REACH THE MID 80S OVER MUCH OF CENTRAL NORTH CAROLINA. THE AFTERNOON HIGH MAY COME CLOSE TO THE RECORD AT KRDU...WHERE IT IS A COOL 87 DEGREES RELATIVE TO SURROUNDING DAYS. THE KGSO RECORD IS 86...A LESSER CHANCE OF REACHING THAT ONE. THOUGH INSTABILITY WILL BEGIN TO WANE AFTER SUNSET...ADDITIONAL CONVECTION WILL BE POSSIBLE IN ASSOCIATION WITH THE BACK DOOR COLD FRONT PROGRESSING SOUTH THROUGH VIRGINIA INTO CENTRAL NORTH CAROLINA OVERNIGHT. WILL MAINTAIN A SLIGHT CHANCE (20%) NORTH TO LOW CHANCE (30%) SOUTH FOR THE LATE NIGHT HOURS...WITH ISOLATED THUNDERSTORMS MORE LIKELY IN SOUTHERN PORTIONS OF THE AREA. EXPECT LOWS TO RANGE FROM THE LOWER/MID 50S IN THE NORTH AND NORTHEAST TO THE UPPER 50S AND LOWER 60S IN THE SOUTH. && .SHORT TERM /THURSDAY THROUGH FRIDAY/... AS OF 310 AM WEDNESDAY... AN UPPER LOW CURRENTLY LIFTING OUT OF NORTHEAST NM WILL DRIFT EAST ACROSS THE MID MS RIVER VALLEY WEDNESDAY NIGHT... AND THEN BEGIN TO MOVE SOUTHEAST TOWARD AL/GA ON THURSDAY AS IT APPROACHES THE SOUTHERN EDGE OF BROAD CYCLONIC FLOW OVER THE NORTHEAST US. A COLD FRONT AND/OR REMNANT CONVECTIVE OUTFLOW SHOULD BE NEAR THE NC/SC BORDER BY 12Z THURSDAY...WHERE A FEW ISOLATED SHOWERS CANNOT BE RULED OUT DURING THE MORNING HOURS. HOWEVER...MOST OF THE CENTRAL NC SHOULD BE DRY THROUGH THURSDAY AFTERNOON AS A SURFACE HIGH PRESSURE RIDGE SETTLES IN BEHIND THE FRONT AND A WEAK SHORTWAVE UPPER RIDGE SHIFTS ACROSS NC AHEAD OF THE APPROACHING UPPER LOW. WHILE FORECAST SOUNDINGS SUGGEST THE BOUNDARY LAYER WILL BE SLOW TO SATURATE UNTIL LATER THURSDAY EVENING...THE LOW LEVEL COLD ADVECTION BEHIND THE FRONT SHOULD BE HELP TO LOCK IN STRATUS AT 2-3K FT WHERE MOISTURE WILL ALREADY EXIST. THUS...TEMPS WILL STRUGGLE TO RISE UNTO THE LOW TO MID 60S...A GOOD 20 DEGREES COOLER THAN WEDNESDAY. FORCING FOR ASCENT...IN THE FORM OF INCREASING DIVERGENCE ALOFT...WEAK LOW LEVEL WARM ADVECTION AND 60-80M HEIGHT FALLS...WILL ARRIVE THURSDAY EVENING AS THE UPPER LOW DIVES THROUGH AL/GA. WHILE THERE HAS BEEN GOOD MODEL CONSISTENCY IS THE GENERAL TRACK OF THE UPPER AND SURFACE LOWS...THERE ARE STILL 100-200 MILE DIFFERENCES THAT WILL IMPACT HOW FAR NORTH INTO NC BETTER RAIN COVERAGE WILL EXTEND. MOST OF THE SHOWERS WILL PASS TO OUR SOUTH THURSDAY NIGHT AS THE SURFACE LOW DEVELOPS AND MOVES TO NEAR SAVANNAH BY 06-12Z FRIDAY. HOWEVER...A SHORTWAVE DROPPING SOUTH OUT OF EASTERN CANADA INTO THE MID-ATLANTIC STATES SHOULD HELP DRAW MOISTURE NORTH INTO THE VICINITY OF THE 925-850MB FRONT WHICH IS FORECAST TO LIE ACROSS THE CAROLINAS. MODELS HAVE BEEN SHOWING AN AREA OF INCREASE LOW LEVEL FGEN DEVELOPING OVER NC LATER FRIDAY NIGHT...SO WHILE THE BEST SURFACE CONVERGENCE AND UPPER FORCING WILL BE JUST TO OUR SOUTH...WE SHOULD SEE PRECIP EXPAND AND INTENSIFY NORTHWARD ACROSS SOUTHERN AND EASTERN NC OVERNIGHT. WE DO NOT EXPECT ANY CONVECTION THURSDAY NIGHT AS LOW LEVELS WILL BE STABLE...MID LEVEL LAPSE RATES WILL BE WEAK... AND THE STRONGEST UPPER FORCING WILL BE TO OUR SOUTH. HOWEVER...IF THE SURFACE LOW TRACKS SLIGHTLY NORTH OF THE CURRENT FORECAST...THERE COULD BE ENOUGH INSTABILITY ACROSS THE SOUTHERN PIEDMONT AND SANDHILLS TO SUPPORT A FEW ISOLATED THUNDERSTORMS. FORECAST POPS ARE ALREADY HIGH ACROSS THE SOUTH AFTER 21Z THURSDAY...EXPANDING NORTHWARD AFTER 03Z...WHICH SEEMS SUFFICIENT FOR THE CURRENT FORECAST PACKAGE. LOWS IN THE UPPER 40S. THE SURFACE LOW SHOULD BE OFF THE SC COAST BY 12Z FRIDAY..WITH PRECIP ENDING FROM WEST TO EAST DURING THE DAY. THE MSLP GRADIENT ON THE BACK SIDE OF THE SURFACE LOW WILL BE FAIRLY TIGHT...WITH MOST MODELS SHOWING A 15-20KT NORTHEASTERLY WIND OVER THE COASTAL PLAIN FRIDAY MORNING. THE DEPARTING LOW WILL ALSO DRAW DRIER AIR IN FROM THE NORTH AS WINDS BEGIN TO TURN TO NORTH-NORTHWESTERLY FRIDAY AFTERNOON. FORECAST SOUNDINGS NOW SHOW MOST OF THE CENTRAL BREAKING OUT FRIDAY...ALTHOUGH MODELS OFTEN HAVE A TENDENCY TO SCOUR LOW LEVEL MOISTURE TOO QUICKLY IN THE ABSENCE OF A FRONTAL SYSTEM. BECAUSE OF THIS...THE HIGH TEMP FORECAST FOR FRIDAY IS SOMEWHAT UNCERTAIN...BUT IT IS POSSIBLE THAT AREA SIN THE WEST COULD BREAK OUT AND BE AS WARM IF NOT WARMER THAN AREAS IN THE EAST. WILL FORECAST HIGHS GENERALLY AROUND 60. && .LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/... AS OF 350 AM WEDNESDAY... HIGH PRESSURE OVER THE GREAT LAKES WILL BRIEFLY BUILD SOUTH ACROSS MUCH OF THE EASTERN US THIS WEEKEND...WHILE SEVERAL SHORTWAVES OVER EASTERN CANADA AND THE NORTHERN US WRAP UP OVER NEW ENGLAND AND LEAD TO A DEEP TROUGH ALONG THE EAST COAST NEXT WEEK. RAIN CHANCES APPEAR TO BE LOW BUT ALSO LESS PREDICTABLE DUE TO THE NORTHWESTERLY FLOW REGIME...ESPECIALLY FROM SUNDAY NIGHT ONWARD. HIGHS WARMING INTO THE LOW TO MID 70S BY SUNDAY WILL DROP BACK INTO THE 60S FOR THE FIRST HALF OF NEXT WEEK. && .AVIATION /18Z WEDNESDAY THROUGH MONDAY/... AS OF 150 PM WEDNESDAY... PRIMARY IMPACT THROUGH THE 18Z VALID TAF PERIOD WILL BE SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS. ALREADY DURING THE EARLY AFTERNOON SHOWERS WERE DEVELOPING CLOSER TO THE HIGHER ELEVATIONS AND THE COLD FRONT...AND THESE SHOULD CONTINUE TO DEVELOP AND INCREASE IN COVERAGE AS THEY MOVE SOUTHEAST DURING THE AFTERNOON. EXPECT AT ALL TAF SITES POTENTIALLY FOR LOCALLY GUSTY WINDS WITH ANY THUNDERSTORM AT OR ABOVE 30KT...WITH BRIEFLY IFR CONDITIONS. SUCH CONDITIONS SHOULD DIMINISH BY 03Z IN CENTRAL NORTH CAROLINA. OVERNIGHT INTO EARLY THURSDAY...WINDS WILL QUICKLY VEER TO NORTHEAST BEHIND A COLD FRONT...WITH PATCHY RAIN EXPECTED UNDER CONSIDERABLE CLOUDS IN THE VFR RANGE. BEYOND THE 18Z VALID TAF PERIOD...A COLD FRONT WILL LIE JUST SOUTH OF CENTRAL NORTH CAROLINA BY MID-MORNING THURSDAY. THUNDERSTORMS MAY DEVELOP ALONG AND NEAR THE FRONT LATE THURSDAY AFTERNOON AND EVENING...POSSIBLY GETTING CLOSE TO KFAY BUT LIKELY REMAINING JUST SOUTH OF THERE. BEST POTENTIAL FOR IFR LOW CLOUDS WILL BE THURSDAY NIGHT INTO EARLY FRIDAY...AND THEN PARTICULARLY TOWARD KFAY...AND EXPECT THE LIKELIHOOD OF RAIN THURSDAY NIGHT. CONDITIONS GRADUALLY IMPROVE FRIDAY INTO SATURDAY...WITH PREDOMINANT VFR CONDITIONS OVER THE WEEKEND INTO EARLY NEXT WEEK. && .RAH WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...VINCENT NEAR TERM...DJF/VINCENT SHORT TERM...SMITH LONG TERM...SMITH AVIATION...DJF
Hazardous weather outlook, Apr 4, 4:13 AM EDT, 10 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 413 AM EDT WED APR 4 2012 NCZ007>011-021>028-038>043-073>078-083>086-088-089-050815- PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE- ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE- JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON- RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON- 413 AM EDT WED APR 4 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS CENTRAL NORTH CAROLINA THIS AFTERNOON AND EVENING. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP BY MID TO LATE AFTERNOON IN ADVANCE OF A STRONG COLD FRONT APPROACHING THE AREA FROM THE NORTH. ANY STORMS THAT DEVELOP WILL HAVE THE POTENTIAL TO BECOME SEVERE...WITH A PRIMARY THREAT OF DAMAGING WINDS. THE THREAT FOR SEVERE WEATHER APPEARS GREATEST BETWEEN 3 PM THIS AFTERNOON AND 10 PM THIS EVENING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. SPOTTERS SHOULD MONITOR THE LATEST CONVECTIVE OUTLOOKS AND DISCUSSIONS FROM THE STORM PREDICTION CENTER AS THE DAY PROGRESSES...AND REPORT ANY SEVERE WEATHER IMMEDIATELY TO THE NATIONAL WEATHER SERVICE. VINCENT
In the hours before
Special weather statement, Apr 4, 2:17 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
217 PM EDT WED APR 4 2012
NCZ007-041900-
PERSON-
217 PM EDT WED APR 4 2012
...A STRONG THUNDERSTORM WILL MOVE ACROSS THE CASWELL COUNTY LINE
INTO PERSON COUNTY THROUGH 300 PM EDT...
AT 213 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM ABOUT
9 MILES WEST OF CONCORD...OR 10 MILES NORTHWEST OF ROXBORO. THIS
STORM WAS MOVING SOUTHEAST AT 20 MPH. IT WILL CROSS THE COUNTY LINE
AROUND LEASBURG INTO PERSON COUNTY AROUND 230 PM...AND REACH THE
ROXBORO AREA AROUND 245 PM.
SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...BUSHY
FORK...CONCORD...AND ROXBORO.
HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
&&
LAT...LON 3643 7885 3624 7892 3630 7915 3652 7914
3653 7913
TIME...MOT...LOC 1813Z 303DEG 16KT 3643 7918
13The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 3, 8:48 PM EDT | Special Weather Statement | RAH | Davidson, Guilford, Randolph | 57 min |
| Apr 3, 11:16 PM EDT | Special Weather Statement | RAH | Anson | 29 min |
| Apr 3, 11:46 PM EDT | Special Weather Statement | RAH | Anson, Richmond | 59 min |
| Apr 4, 12:37 AM EDT | Special Weather Statement | RAH | Richmond, Scotland | 38 min |
| Apr 4, 7:46 AM EDT | Special Weather Statement | RAH | Edgecombe | 29 min |
| Apr 4, 2:32 PM EDT | Special Weather Statement | RAH | Forsyth | 58 min |
| Apr 4, 3:04 PM EDT | Special Weather Statement | RAH | Alamance, Orange | 56 min |
| Apr 4, 3:30 PM EDT | Special Weather Statement | RAH | Franklin, Vance, Warren | 60 min |
| Apr 4, 3:31 PM EDT | Special Weather Statement | RAH | Guilford | 59 min |
| Apr 4, 4:03 PM EDT | Special Weather Statement | RAH | Orange | 57 min |
| Apr 4, 4:18 PM EDT | Special Weather Statement | RAH | Edgecombe, Nash | 57 min |
| Apr 4, 4:23 PM EDT | Special Weather Statement | RAH | Halifax | 67 min |
| Apr 4, 4:30 PM EDT | Special Weather Statement | RAH | Alamance, Orange | 60 min |
| Apr 4, 4:36 PM EDT | Special Weather Statement | RAH | Chatham | 24 min |
| Apr 4, 4:39 PM EDT | Special Weather Statement | RAH | Franklin | 66 min |
| Apr 4, 5:11 PM EDT | Special Weather Statement | RAH | Randolph | 64 min |
| Apr 4, 5:28 PM EDT | Special Weather Statement | RAH | Nash, Wilson | 62 min |
| Apr 4, 6:14 PM EDT | Severe Thunderstorm Warning | RAH | Edgecombe, Wilson | 31 min |
| Apr 4, 7:30 PM EDT | Special Weather Statement | RAH | Cumberland, Sampson | 60 min |
Nearby
Special Weather Statements in North Carolina, 2012Every special weather statement in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.